What Happened When My Antidepressants Stopped Working

Photographed by Meg O'Donnell.
Siân, 25, was first prescribed antidepressants in 2018. After being made redundant she spiralled and, as she puts it to R29, "needed something drastic". As she couldn’t afford private therapy and had not responded well to CBT (cognitive behavioural therapy) in the past, she wanted to give antidepressants a try. She was put on sertraline, prescribed by her GP.
"When I started taking them I noticed the difference immediately," she says. "I felt wired. I couldn’t sleep, my head flooded with ideas and I’d be up during the night, scribbling away. It felt like my grey world had burst into technicolour. It was such a boost." After a week she settled. "I remember it still feeling as if my base level had lifted but I was experiencing the same spiralling thought patterns from certain triggers."
Advertisement
Things began to shift by January 2021. Whatever plateau Siân had reached was giving way and the same initial triggers for her depression culminated in invasive suicidal thoughts and feelings of utter despair. "I felt so low it scared me. My ex told me I needed to do something about it and I found a private therapist that offered cheaper sessions for people on Universal Credit."
Sertraline is a selective serotonin reuptake inhibitor (SSRI), a form of antidepressant that is widely prescribed in the UK. Each SSRI has different uses for different mental health conditions, though they are primarily used for depression and anxiety. The prescription of SSRIs (together with SNRIs (serotonin and norepinephrine reuptake inhibitors)) has been on the rise in recent years, with an estimated 7.8 million people in England issued at least one prescription in 2019-20. This is equivalent to one in every six adults, according to a review published in the Drug and Therapeutics Bulletin.
Despite their relative ubiquity, there’s no guarantee that SSRIs will keep working the way they did when first prescribed. This can happen for a wealth of reasons, explains Ian Nnatu, consultant psychiatrist at the Priory Hospital North London.
"Possible explanations include that an underlying medical condition could be causing the depression to become worse or a newly started medication might be interacting with the SSRI antidepressant or worsening the depression in its own right," he says. There is also the possibility that the depression itself is getting worse due to factors like stress or life events. 
Advertisement
On top of that, associated mental health problems like bipolar disorder, alcohol or substance use and even ageing are factors. "Ultimately," he adds, "every individual is different. It could be one or a combination of the above factors that lead to SSRIs stopping working."
Symptoms can also return for no clear reason. This is called SSRI tachyphylaxis, otherwise known anecdotally as medication 'pooping out'.
It’s unclear how common it is for these medications to become less effective and doctors aren’t sure why it happens either. Dr Mark Horowitz, a clinical research fellow in psychiatry at University College London, tells R29 that this is because there is a lack of long-term research. Most trials only go for six to 12 weeks, which is the length of time needed by drug companies to get their drug approved.
What we do know is that drugs that affect the brain (from caffeine to nicotine to opioids) tend to cause tolerance, i.e. we become tolerant to their effects. Essentially, Mark says: "The same dose will produce less effect over time or you need a high dose to produce the same effect." He says the studies that do look at tachyphylaxis estimate that loss of response to a drug affects 25 to 50% of patients.
The theory as to why this happens has to do with how serotonin impacts the brain. "Antidepressants increase serotonin in the brain and we know from brain scans that serotonin receptors are downregulated or become less sensitive in response to that," Mark explains. Because the body likes to maintain a balance (cooling you down if it’s hot outside and so on), it’s thought that the same process is happening with SSRIs. "If this drug is producing abnormal levels of serotonin in the brain it will become less sensitive to serotonin. So that's probably one of the mechanisms by which we become tolerant to antidepressants."
Advertisement
Additionally, Mark notes that our common understanding of depression as caused by low serotonin levels is unproven. "There is no serotonin deficiency in depression and so when we give people antidepressants, we're causing abnormally high levels of serotonin. What we're doing is creating an abnormal level of serotonin in the brain and that's probably what the brain is responding to, leading to tolerance."
SSRIs can be lifesaving and should not be written off as a form of treatment but problems can arise when they are used as a primary – if not the sole – course of treatment.

I felt more improvement in my mental health in the few months that I did therapy than the years on SSRIs. I felt actually happy and content for the first time in…forever?

Siân
Twenty-seven-year-old Bex was prescribed citalopram in 2018 following multiple traumatic life events but found that the side effects (particularly the emotional blunting) outweighed the benefits of the drug in helping her depression and anxiety. This was only exacerbated when she came off and then went back on the drug during a course of therapy – whatever positive effects she’d felt before were no longer there. She says: "I now have regular check-ups with a doctor and I am seeking a new diagnosis. I have been off all antidepressants for the last two and a half months. It hasn’t been great but I’d rather be on nothing than the wrong thing. Though my doctors have offered me new medications I have decided not to start anything new until I know what the problem is. I feel like I shouldn’t medicate for something when I don’t know what’s wrong."
For Leila, 38, the 'pooping out' of her medication happened after years of it working well. "I have taken citalopram for all of my adult life for depression – I think I started when I was about 18," she says. "They have definitely worked for me in the main. I tried to come off them just before the pandemic and had got down to 20mg but needed to go up again as I was made redundant while it felt like the world fell apart. Since then there have been times where I have felt very depressed. Obviously it’s hard to tell but I had a feeling the pills weren’t working anymore."
Advertisement
As she cannot up her dose (40mg is the highest dose for citalopram) she says she feels trapped. She has had other forms of therapy and is now waiting on a new course of treatment through her GP that re-evaluates her current medication and offers other courses of treatment.
"I have never had particularly good results with my GP when it comes to depression but last week I bit the bullet and made an appointment. The doctor was nervous to change my medication as I’ve been on it so long. She said she was going to go away and discuss it with her colleagues but I never heard back. I have now been referred to the mental health team but it’s a three-month wait."
Siân says that finding a new course of therapy at a reduced rate was "life-changing". "I felt more improvement in my mental health in the few months that I did therapy than the years on SSRIs. I felt actually happy and content for the first time in...forever? Once I felt this difference I wanted to hold onto it so I started putting the tools she gave me into action, which helped stop spiralling thoughts by just being a bit kinder with myself."
Unfortunately, Siân couldn’t afford to continue the therapy indefinitely and without it the depressive cycles have returned. However, she says: "What I learned in therapy still stays with me and I’m more able to pull myself out of these low patches, or more able to ride them out." She adds: "I’m so glad I took sertraline as it felt like a necessary step to accepting I needed help and led me to much better treatments."
Advertisement
The use of antidepressants as a first course of treatment for most manifestations of mental health problems does not cause SSRI tachyphylaxis but the fact that they are so heavily relied on without additional support often means that people take them for long periods of time. Although medication and therapy have similar effects in the short term (as borne out by research), Mark explains that "in the long term therapy is more effective than medication. And that's probably for a combination of reasons: 1) It might be a tolerance effect to the drugs and 2) Because therapy is a skill that you can develop and improve rather than become tolerant to."
If you are taking SSRIs and feel they are no longer effective, the first port of call is to consult your GP or psychiatrist and rule out any mitigating factors such as interfering medications or changing life circumstances. From there, you can seek a new course of treatment which may include upping your current dose, changing medication or coming off medication entirely, ideally paired with another course of treatment. This does not solve the problem of who has access to therapy, nor its rising cost, but it can help to form an individual plan for you.
If you have done this work with a professional and are ready to taper off your medication, let them be the guide for how to do so safely. If you can’t get an appointment with your GP, there is a guide here from the Royal College of Psychiatrists, though working with a professional is advised.

More from Mind

R29 Original Series

Advertisement